Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Chicago, IL

April 2, 2006DuPage County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 2, 2006, 7:15 PM CDT for DuPage County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2006, 7:15 PM CDT (00:15 UTC)
Expired
Apr 2, 2006, 7:45 PM CDT
In force
30 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County DuPage County, IL

The radar

The Chicago radar (KLOT), 20 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 7:50 PM CDTHAIL 1Oak Brook, ILI-294 AND CERMAK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 5:28 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 030015
SVRLOT
ILC043-030045-
/O.NEW.KLOT.SV.W.0021.060403T0015Z-060403T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
715 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUPAGE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
  NAPERVILLE TO NEAR PLAINFIELD...MOVING NORTHEAST AT 30 MPH. THESE  
  STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LISLE BY 720 PM...
  WOODRIDGE BY 725 PM...
  YORK CENTER BY 730 PM...
  WESTMONT BY 735 PM...
  ELMHURST BY 740 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4177 8827 4173 8826 4174 8792 4191 8793

$$

RATZER
2 follow-up statements
000 
WWUS53 KLOT 030030
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
729 PM CDT SUN APR 2 2006

ILC043-030045-
/O.CON.KLOT.SV.W.0021.000000T0000Z-060403T0045Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
SOUTHEAST DUPAGE COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING MARBLE TO QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
GLENBARD SOUTH TO LISLE TO DARIEN...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OAK BROOK......OAKBROOK TERRACE......YORK CENTER... AND VILLA PARK
  BY 735 PM...
  ELMHURST... AND HINSDALE BY 740 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY MORNING FOR
NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR EAST CENTRAL
ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4179 8818 4174 8811 4174 8792 4191 8793

$$

RATZER
000 
WWUS53 KLOT 030044
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
743 PM CDT SUN APR 2 2006

ILC043-030053-
/O.EXP.KLOT.SV.W.0021.000000T0000Z-060403T0045Z/

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUPAGE COUNTY EXPIRES
AT 745 PM CDT...

AT 740 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE 
THUNDERSTORMS FROM THE COOK DUPAGE COUNTY LINE NEAR ELMHURST...SOUTH 
THROUGH HINSDALE AND WILLOWBROOK...MOVING NORTHEAST AT 30 MPH. THE 
STORM WILL EXIT DUPAGE COUNTY IN THE NEXT SEVERAL MINUTES.

HOWEVER...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MONDAY 
MORNING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA. A TORNADO 
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR EAST 
CENTRAL ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4179 8818 4174 8811 4174 8792 4191 8793

$$

RATZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 2, 6:00 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
600 PM CDT SUN APR 2 2006

.DISCUSSION FOR AFTERNOON ZFP/GRIDS...
320 PM CDT

MAIN FOCUS THIS AFTN HAS BEEN ON TIMING AND MODE OF CONVECTION AS
STG LO PRES NOW OVR SWRN IA CONTS TO LIFT ENEWD IN CLOSE AGREEMENT
WITH 12Z MODEL RUNS.  VIS SATLT LOOP SHOWS STRONGLY ARCED LINES OF
CONVECTION DVLPG RAPIDLY FROM LOW CENTER...ACRS NRN MO AND ON INTO
THE OZARKS.  GIVEN RAPID INCRS IN LTG AND ANVIL SPREAD WITH THESE
STMS...LOOKS LIKE BIG HULLABALOO WILL BE MOVING INTO WRN IL NXT
COUPLE OF HRS.  INITIAL...MORE SCTD ELEVATED STMS OVR NRN IL ATTM
HAVE PRODUCED SOME SMALL HAIL IN THE DEKALB AREA...AND THREAT THRU
5-6 PM LOOKS LIKE IT WILL BE CONFINED TO HAIL AS MODEL FCST
SOUNDINGS JUMP TOTAL TOTALS INTO UPR 50S BY 00Z ACROSS
RGN...SUGGESTING VERY STG INFLUX OF LLVL MOISTURE IS UNDERWAY. SFC
WARM FRONT WILL MAKE IT ABOUT INTO CENTRAL IL THUS TOR THREAT IS
SOMEWHAT HIER TO S OF CHI FA.  THIS IS ALSO SUPPORTED BY PROFILERS
AND VIS IMAGERY.  AFTER THIS ELEVATED CONVECTION MOVES
THRU...ACTIVITY LIKELY TO BE SUPRESSED UNTIL PRE FRONTAL LN MOVES
THRU DURG 02-05Z TIME FRAME...ACCOMPANIED BY MORE OF A DAMAGING WIND
THREAT AS MID LVL SPEED MAX NOW OVR NERN KS ROTATES ARND BASE OF UPR
LO OVR MN/NWRN IA...AND PUNCHES INTO MID MS VLY THIS EVENING. /SEE
SWODY1 FOR MORE DETAILS ON SVR THREATS/

LOW CENTER TO DEEPEN AS IT HEADS OFF THRU DETROIT AREA MONDAY.  STG
LLVL COLD ADVECTION BHD SYS IN ADDN TO TIGHTENING GRADIENT WILL
PRODUCE ANOTHER ROUND OF BLUSTERY WINDS MON-MON NGT.  FOR NOW WILL
HOLD OFF ON POTL WIND ADVSRY DUE TO INCRSG SVR THREAT THIS EVENING
AND ANTICIPATION OF WW. DONT WANT TO CLUTTER UP FCST WITH MULTIPLE
HEADLINES ATTM AND MOST SURROUNDING FO/S ALREADY BUSY WITH
CONVECTIVE WX.

LTL CHGS TO LATER PERIODS.  TRANQUIL WX PERIOD TUE-WED BEFORE NXT HI
AMP TROF MOVES WRN U.S. BY THUR AND HEADS EWD BY WEEKS END
SUGGESTING DECENT WARM UP LATTER HALF OF WEEK...ALONG WITH TURN TO
WETTER PATN AS UPR LO APCHS.

MERZLOCK

&&

.AVIATION DISCUSSION FOR 00Z TAFS...
600 PM CDT

VERY COMPLICATED FORECAST OVER THE NEXT 24 HRS DUE TO POTENTIAL FOR
+TSRA THIS EVENING.

CIGS HAVE MOSTLY SCT OUT AHEAD OF THE APPROACHING LINE OF TS.
CIGS WILL LIKELY BE QUITE VARIABLE...BOUNCING AROUND BETWEEN VFR
AND MVFR AS THE LINE APPROACHES...BUT SHOULD QUICKLY DETERIORATE TO
IFR INVOF TSRA.  LATEST SATELLITE AND RADAR TRENDS INDICATE THAT THE
LINE OF STORMS SHOULD REACH THE RFD TAF AREA BTWN 00Z AND 01Z AND
THE CHICAGO TAFS SITES BTN 01Z AND 02Z.  IN THE MEAN TIME...SCT
SHRA/TSRA SHOULD MOVE THROUGH NRN IL/NWRN IN.

GUIDANCE CONTINUES TO BRING THE SFC LOW ALONG THE WI/IL BORDER...
MOVING OVER SRN LAKE MICHIGAN BY 09Z. AHEAD OF THE LINE OF
TS...WINDS WILL REMAIN SELY...TURNING SWLY WITH THE PASSAGE OF THE
TS BTWN 00Z AND 06Z.  AS THE LOW MOVES N AND E OF THE REGION...WINDS
WILL QUICKLY SHIFT NWLY AND BECOME RATHER GUSTY.  WINDS ARE EXPECTED
TO REMAIN GUSTY OVERNIGHT AND THROUGH THE MORNING HOURS UNDER STRONG
COLD ADVECTION AND A TIGHTENING PRESSURE GRADIENT BEHIND THE EXITING
SFC LOW AND AN APPROCHING SFC HIGH.  WINDS WILL BEGIN TO SUBSIDE
DURG THE AFTERNOON HOURS AS THE SFC HIGH BUILDS INTO NRN IL.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...GALE WRNG LM MON AND TUES.

&&
Hazardous weather outlook, Apr 2, 4:30 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT SUN APR 2 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-031030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN APR 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA.

THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL FROM ELEVATED
THUNDERSTORMS EARLY THIS EVENING.

DEEPENING LOW PRESSURE WILL PASS ACROSS NORTHWEST ILLINOIS THIS
EVENING.  A WARM FRONT EXTENDING SOUTHEASTWARD FROM THIS LOW WILL
RETREAT NORTHWARD INTO CENTRAL ILLINOIS...AND THIS IS EXPECTED TO BE
THE FOCUS FOR MORE SURFACE ROOTED STORMS CARRYING A GREATER TORNADO
THREAT.

HOWEVER...COVERAGE OF STORMS ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA WILL BE INCREASING THIS EVENING...CULMINATING IN A PRE COLD
FRONTAL LINE OF STORMS DUE TO PASS ACROSS THE AREA FROM WEST TO EAST
BETWEEN 8 PM AND MIDNIGHT.  THESE STORMS WILL BRING A THREAT OF
DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.

THE SEVERE WEATHER THREAT WILL END BY MIDNIGHT WITH THE PASSAGE OF
THE COLD FRONT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-031030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT SUN APR 2 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TIP OF LAKE MICHIGAN...MAINLY BETWEEN 800 PM AND MIDNIGHT CDT.
STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED MONDAY THROUGH MONDAY
NIGHT.

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Apr 2, 6:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
655 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             3 SW OSWEGO             41.67N 88.37W
04/02/2006  E1.00 INCH       KENDALL            IL   TRAINED SPOTTER

&&

BNELSON
Local storm report, Apr 2, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             8 W JOLIET              41.53N 88.28W
04/02/2006  E0.50 INCH       KENDALL            IL   TRAINED SPOTTER

            AT CATON FARM AND RIDGE RD

0659 PM     HAIL             5 SW PLAINFIELD         41.56N 88.27W
04/02/2006  M0.75 INCH       KENDALL            IL   NWS EMPLOYEE

&&

BNELSON
Local storm report, Apr 2, 7:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
709 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             PLAINFIELD              41.62N 88.20W
04/02/2006  E0.75 INCH       WILL               IL   TRAINED SPOTTER

            AT IL-59 AND RENWICK RD

&&

BNELSON

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:22 PM CDTSevere Thunderstorm WarningLOTCook38 min
Apr 2, 7:32 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston43 min
Apr 2, 7:55 PM CDTSevere Thunderstorm WarningLOTCook35 min
Apr 2, 8:01 PM CDTSpecial Marine WarningLOT89 min
Apr 2, 8:07 PM CDTSevere Thunderstorm WarningLOTKankakee, Will38 min
Apr 2, 8:09 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago31 min
Apr 2, 8:22 PM CDTSevere Thunderstorm WarningLOTMcHenry38 min
Apr 2, 9:27 PM CDTSpecial Marine WarningLOT93 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.